Acid base disturbances have long been known to be of primary importance in salicylate intoxication. Singer1 described the initial respiratory alkalosis produced when high levels of salicylate directly stimulate the respiratory center. He also described the later metabolic acidosis seen frequently in children and in the terminal phase of salicylate poisoning. This late-developing metabolic acidosis has never been entirely explained but is thought to represent abnormalities of carbohydrate or fat metabolism or both resulting in abnormal ketone bodies or other acid products.
The patient described in this paper presented with a severe intoxication with salicylates, having ingested 150 buffered aspirin (Bufferin) tablets (45 gm of salicylate) 30 hours before transfer to Sinai Hospital. While she initially presented with a compensated respiratory alkalosis, the unique feature of this case was the abrupt development of an uncompensated severe respiratory alkalosis as the patient underwent hemodialysis for removal of salicylate from the
Levy RI. Overwhelming Salicylate Intoxication in an Adult: Acid-Base Changes During Recovery With Hemodialysis. Arch Intern Med. 1967;119(4):399–402. doi:10.1001/archinte.1967.00290220149013
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: